Minnesota, 2002

Hail and Damaging Winds in Minnesota, July 27, 2002

July 27, 2002 · NWS MPX · 31 events in 13 counties and zones

18 hail, 13 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 27, 1:00 AM CST, 8 hours 22 minutes earlier.

Area forecast discussion, Jul 27, 1:00 AM CST, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
200 AM CDT SAT JUL 27 2002

LOOKS LIKE AN ACTIVE CONVECTIVE DAY FOR OUR COUNTY WARNING AREA.
CONVECTION MOVING IN THE FROM THE DAKOTAS IS ASSOCIATED WITH MIDDLE
LEVEL TROUGH...SOME DYNAMICS ASSOCIATED WITH THE UPPER LEVEL JET
CORE STILL OVER NORTHERN NEBRASKA AND THETA E ADVECTION THAT THE
MESO ETA MODEL FORECASTS TO INCREASE ACROSS THE AREA. EXTRAPOLATION
OF SOUTH DAKOTA CONVECTION SUGGESTS IT WILL REACH PORTIONS OF
CENTRAL MINNESOTA AS EARLY AS 6 AM...OTHER CONVECTIVE REMNANTS
ALREADY SKIRTING OUR NORTHWEST COUNTIES. CONVECTION ACROSS NORTHERN
IOWA IS ALSO MAKING PROGRESS NORTH. IT LOOKS LIKE THIS CONVECTION
WILL REACH THE SOUTHERN TWO TIERS OF COUNTIES IN SOUTH CENTRAL
MINNESOTA BY 6 TO 7 AM BUT THE BULK OF THIS CONVECTION SHOULD
BYPASS SOUTHERN MINNESOTA EARLY TODAY. THE MESO ETA MODEL HINTS THAT
THE SURFACE BOUNDARY ACROSS SOUTHERN IOWA WILL END UP ALONG THE
MINNESOTA AND IOWA BORDER THIS AFTERNOON. STRONG 1000 TO 850 MB
THETA E ADVECTION IS FORECAST ACROSS THIS BOUNDARY THIS AFTERNOON
WITH AN 850 MB LIFTED INDEX INCREASING TO MINUS 6 AND PRECIPITABLE
WATER VALUES PEAKING AT JUST OVER 2 INCHES. BEST CHANCE OF SEVERE
STORMS AND HEAVY RAIN EXPECTED FROM MINNEAPOLIS SOUTH AND EAST MID
TO LATE AFTERNOON. CONVECTION EXPECTED TO END EARLY THIS EVENING AS
THE SHORT WAVE PASSED EAST INTO WISCONSIN AND WITH THE UPPER LEVEL
PATTERN SUGGESTING SUBSIDENCE. ANOTHER 500 MB SHORT WAVE IS FORECAST
TO MOVE ACROSS THE REGION SUNDAY AFTERNOON AND EVENING. THE 850 MB
LIFTED INDEX IS FORECAST TO RETURN TO MINUS 6 BY 4 PM OVER CENTRAL
MINNESOTA AND THE PRECIPITABLE WATER INCREASES TO 2.3 INCHES OVER
SOUTHEAST MINNESOTA BY 9 PM SUNDAY. WILL KEEP A GOOD PROBABILITY OF
PRECIPITATION OVER OUR SOUTHEAST COUNTY WARNING AREA SUNDAY NIGHT
DUE TO AN UPPER LEVEL JET SIGNATURE ON THE MESO ETA MODEL THAT
SUPPORTS STRONG VERTICAL MOTION.

.MSP...NONE.
 WH

In the hours before

Special weather statement, Jul 27, 4:24 AM CST, 4 hours 58 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-271700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
524 AM CDT SAT JUL 27 2002

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER MOST OF SOUTHERN AND CENTRAL MINNESOTA...AS WELL
AS WEST CENTRAL WISCONSIN. A WARM FRONT WILL BE APPROACHING SOUTHERN
MINNESOTA THIS AFTERNOON...WHILE A LOW PRESSURE TROUGH MOVES TOWARD
WESTERN MINNESOTA.

MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...AS THE
LOW PRESSURE TROUGH AND WARM FRONT CONVERGE ON CENTRAL AND SOUTHERN
MINNESOTA. THE MOST UNSTABLE AIRMASS AND STRONGEST WIND FIELDS...
WILL BE IN PLACE OVER SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL
WISCONSIN. THIS AREA...GENERALLY EAST OF A LINE FROM THE MILLE LACS
LAKE...TO THE  TWIN CITIES...TO FAIRMONT IS UNDER THE GREATEST
THREAT OF SEVERE THUNDERSTORMS. STRONG THUNDERSTORMS ARE ALSO
POSSIBLE IN WEST CENTRAL MINNESOTA NEAR THE LOW PRESSURE
TROUGH...BUT ARE EXPECTED TO BE MORE ISOLATED.

EMERGENCY MANAGERS...SPOTTERS...AND THE PUBLIC ALIKE SHOULD KEEP
ABREAST OF THE WEATHER THIS EVENING AND TONIGHT...AND STAY TUNED FOR
LATER STATEMENTS...WATCHES...OR WARNINGS.

JPR

The radar

The Aberdeen radar (KABR), 188 km away, was scanning. The volume nearest the first event began at 15:24 UTC.

Open the radar archive at this moment

Event by event

18 hail, 13 thunderstorm wind. Local standard time, as filed.

Hail, Stevens

When
July 27, 9:22 AM CST to 9:25 AM CST
Where
Stevens County, Donnelly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.700, -96.017

Thunderstorm Wind, Pope

When
July 27, 10:25 AM CST
Where
Pope County, Starbuck
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.617, -95.517

Trees down.

Hail, Pope

When
July 27, 10:35 AM CST
Where
Pope County, 3 mi S of Starbuck
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.567, -95.517

Hail, Pope

When
July 27, 11:05 AM CST
Where
Pope County, 5 mi SW of Sedan
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.533, -95.317

Thunderstorm Wind, Stearns

When
July 27, 11:10 AM CST
Where
Stearns County, Sauk Centre
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.733, -94.967

Tree down on Main Street.

Hail, Pope

When
July 27, 11:15 AM CST
Where
Pope County, 3 mi SE of Gilchrist
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.433, -95.300

Thunderstorm Wind, Pope

When
July 27, 11:21 AM CST
Where
Pope County, 7 mi SE of Sedan
Measured
60 kt (69 mph)
Reported by
NEWSPAPER
Coordinates
45.517, -95.150

Empty grain bin blown 1/4 mile. Trees down.

Thunderstorm Wind, Morrison

When
July 27, 11:30 AM CST
Where
Morrison County, 1 mi W of Upsala
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.800, -94.600

Numerous trees down in campground. Tree on vehicle.

Hail, Stearns

When
July 27, 11:35 AM CST
Where
Stearns County, 2 mi S of St Francis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.733, -94.583

Hail, Stearns

When
July 27, 11:38 AM CST
Where
Stearns County, 3 mi NW of Belgrade
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.483, -95.050

Ground turned white.

Thunderstorm Wind, Stearns

When
July 27, 11:40 AM CST
Where
Stearns County, Holdingford
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.733, -94.467

Power lines and trees down.

Thunderstorm Wind, Stearns

When
July 27, 11:50 AM CST
Where
Stearns County, 4 mi W of Sartell
Measured
60 kt (69 mph)
Reported by
AMATEUR RADIO
Coordinates
45.617, -94.283

Numerous trees down, including some that were 15 inches in diameter. Several trees were toppled across County Road 2 and at the intersection of County roads 2 and 4. Some trees fell onto sheds.

Hail, Benton

When
July 27, 11:53 AM CST to 11:58 AM CST
Where
Benton County, Rice
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.750, -94.233

Thunderstorm Wind, Benton

When
July 27, 11:53 AM CST to 11:56 AM CST
Where
Benton County, Rice
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.750, -94.233

Scattered trees down.

Thunderstorm Wind, Morrison

When
July 27, 11:55 AM CST
Where
Morrison County, Royalton
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.833, -94.300

Trees and power lines down.

Hail, Kandiyohi

When
July 27, 12:05 PM CST
Where
Kandiyohi County, Sunburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.350, -94.233

Thunderstorm Wind, Benton

When
July 27, 12:07 PM CST
Where
Benton County, 2 mi W of Gilman
Measured
63 kt (72 mph)
Reported by
GENERAL PUBLIC
Coordinates
45.733, -94.000

Numerous trees down. Outbuildings down.

Hail, Kandiyohi

When
July 27, 12:08 PM CST
Where
Kandiyohi County, 7 mi W of Regal
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.417, -95.017

Hail, Benton

When
July 27, 12:10 PM CST
Where
Benton County, 3 mi NW of Gilman
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.767, -94.017

Thunderstorm Wind, Benton

When
July 27, 12:10 PM CST
Where
Benton County, 3 mi WNW of Foley
Measured
75 kt (86 mph)
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
45.683, -93.983

Roof off house. House was also moved 5 feet off its foundation. Trees down. Sheds and pole barns down.

Hail, Mille Lacs

When
July 27, 12:38 PM CST
Where
Mille Lacs County, Milaca
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.733, -93.633

Thunderstorm Wind, Kanabec

When
July 27, 1:00 PM CST
Where
Kanabec County, 6 mi N of Mora
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.967, -93.300

Power lines and trees down.

Hail, Kandiyohi

When
July 27, 1:00 PM CST
Where
Kandiyohi County, 4 mi NE of Willmar
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.167, -95.000

Thunderstorm Wind, Chisago

When
July 27, 1:35 PM CST to 1:40 PM CST
Where
Chisago County, 3 mi W of Rush City
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.700, -93.033

Trees down. Boats blown into each other on Rush Lake.

Hail, Carver

When
July 27, 2:42 PM CST
Where
Carver County, Watertown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.967, -93.850

Hail, Hennepin

When
July 27, 2:57 PM CST
Where
Hennepin County, Spring Park
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.933, -93.583

Hail, Hennepin

When
July 27, 3:15 PM CST
Where
Hennepin County, New Hope
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -93.367

Hail, Hennepin

When
July 27, 3:18 PM CST
Where
Hennepin County, Minneapolis
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.000, -93.283

At intersection of Dowling and I-94.

Hail, Hennepin

When
July 27, 3:20 PM CST
Where
Hennepin County, Crystal
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.067, -93.383

Along Highway 100.

Hail, Anoka

When
July 27, 3:23 PM CST
Where
Anoka County, Hilltop
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.083, -93.250

Thunderstorm Wind, Freeborn

When
July 27, 6:00 PM CST
Where
Freeborn County, 5 mi SE of Albert Lea
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
43.600, -93.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310015, 5310016, 5310017, 5310018, 5310019, 5310020, 5310125, 5310021, 5310022, 5310023, 5310024, 5310025, 5310026, 5310028, 5310027, 5310029, 5310123, 5310030, 5310031, 5310124, 5310032, 5310033, 5310034, 5310035, 5310036, 5310117, 5310118, 5310119, 5310120, 5310122, 5310121.